Iowa, 2005

Winter Weather in Iowa, December 13 to 14, 2005

December 13 to 14, 2005 · NWS FSD · 4 events in 4 counties and zones

Snowfall of 2 to 4 inches caused slippery conditions and travel delays.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 2 to 4 inches caused slippery conditions and travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 13, 8:50 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 13, 8:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST TUE DEC 13 2005

.DISCUSSION...
PRECIP STARTED AS SNOW OVR SW MN AND IS STARTING TO CHG OVER TO SNOW
OVR SE SD AND PARTS OF NW IA. HAVE UPDATED TO START WARNING OVR SW
MN AS OF 8 PM. WL LEAVE REST OF WARN AND ADVYS AS IS AS PRECIP WL
CHANGE OVR TO SNOW BY OR SLIGHTLY AFTER MIDNIGHT. LATEST ETA CONT TO
POINT TO HEAVIEST PRECIP ACRS SW MN INTO NW IA AND RADAR TRENDS
INDICATE THIS...ALTHO WUD PUSH WDSPRD PRECIP A LTL FURTHER W INTO
ERN SD. WUD EXPECT ARND 8 INCHES OF SNOW OVR SW MN WITH THE HEAVIEST
SNOW FALLING BETWEEN 03Z AND 12Z. ALREADY REPORTS OF 3 INCHES IN
SLAYTON MKN AND ARND 1 INCH IN OTG.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVY ALL AREAS 12A-6P WEDNESDAY.
MN...WINTER STORM WARNING Z071-072-080-081-089-090-097 8PM-6P WED.
     WINTER WEATHER ADVY Z098 12A-6P WEDNESDAY.
IA...WINTER STORM WARNING Z002-003-014 12A-6P WEDNESDAY
     WINTER WEATHER ADVY Z001-012-013-020>022-031-032 12A-6P WED.
NE...WINTER WEATHER ADVY ALL AREAS 12A-6P WEDNESDAY.

&&
Hazardous weather outlook, Dec 13, 5:01 AM CST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0501 AM CST TUE DEC 13 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0501 AM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AN AREA OF LOW PRESSURE WILL PUSH INTO THE NORTHERN PLAINS BY
LATE THIS AFTERNOON.  RAIN SHOWERS WILL DEVELOP OVER SOUTHEASTERN
SOUTH DAKOTA DURING THE EARLY EVENING HOURS...THEN SPREAD NORTH
AND EAST THROUGH THE EVENING.  AS TEMPERATURES DROP AND COLDER
AIR MOVES INTO THE REGION FROM WEST TO EAST...RAIN WILL
TRANSITION TO A BRIEF PERIOD OF FREEZING RAIN...THEN TO SNOW
DURING THE OVERNIGHT HOURS.  PARTS OF NORTHWESTERN IOWA WILL
REMAIN MOSTLY RAIN UNTIL THE EARLY HOURS OF WEDNESDAY MORNING AS
WARMER AIR WILL REMAIN OVER THIS AREA LONGEST.	SNOWFALL
ACCUMULATIONS OF UP TO 1 INCH WILL BE POSSIBLE OVER SOUTHEASTERN
SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY AND THURSDAY AS LOW PRESSURE
MOVES SLOWLY EASTWARD.	SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE BY WEDNESDAY NIGHT ALONG AND EAST OF THE JAMES
RIVER...WITH 1 TO 2 INCHES TO THE WEST.  LIGHTER AMOUNTS WILL BE
POSSIBLE ON THURSDAY.

LIGHT SNOW WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT AS LOW
PRESSURE CONTINUES TO AFFECT THE REGION.  SNOW WILL TAPER OFF
FROM WEST TO EAST BY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
December 13, 9:00 PM CST to December 14, 6:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Weather, Buena Vista

When
December 13, 9:00 PM CST to December 14, 6:00 AM CST
Where
Buena Vista forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
December 13, 9:00 PM CST to December 14, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winter Weather, Osceola

When
December 13, 9:00 PM CST to December 14, 6:00 AM CST
Where
Osceola forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487933, 5487934, 5487935, 5488036.